Question : I am supposed to have a facelift procedure done in two days. Yesterday I had a very bad migraine and to get rid of my pain I took 9 Advil throughout the day. I know you’re not supposed to take these sorts of pills for about two weeks before surgery, so will I have to cancel my appointment? What is the risk involved if I do go through with the surgery?
Answer : One complication that all surgeons fear with facelift surgery is bleeding. Hematoma can cause the flaps of the skin of the face to lose proper blood supply and in extremely rare cases that skin can die and leave unsightly scarring. If you have a lot of migraines with severe pain, unless these are properly diagnosed and managed, you may not be a good candidate for any surgery. It is important when undergoing a procedure that is not needed or a so called elective procedure that all medical problems are controlled and managed prior to this. If migraines are not in good control, you may not be a good candidate for surgery. The other aspect is now that you have taken Advil, you have an increased risk for bleeding. You may need to postpone your surgery. Because this is elective surgery, I always favor postponing surgery if necessary to make sure that the patient is in the optimal condition prior to the procedure. There is nothing lost with the delay of your procedure. The goals of the surgery is to make sure that the surgery takes place under the most safe environment possible for all facial plastic procedures.